Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 15, NWS Mobile, AL

April 17, 2015Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 17, 2015, 7:11 PM CDT for Mobile County, Washington County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2015, 7:11 PM CDT (00:11 UTC)
Expired
Apr 17, 2015, 7:37 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 46 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS54 KMOB 180011
SVRMOB
ALC097-129-180100-
/O.NEW.KMOB.SV.W.0015.150418T0011Z-150418T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
711 PM CDT FRI APR 17 2015

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOBILE COUNTY IN SOUTHWESTERN ALABAMA...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA...

* UNTIL 800 PM CDT

* AT 710 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
  SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED NEAR DEER
  PARK...OR 9 MILES EAST OF LEAKESVILLE...AND MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CITRONELLE...          CHUNCHULA...           GULFCREST...
  DEER PARK...           BUCKS...               MOVICO...
  VINEGAR BEND...        RUSSELL...             OAK GROVE...
  LAMBERT GROVE...       SALCO...               LE MOYNE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE FOR DESTRUCTIVE HAIL AND DAMAGING
WINDS. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.

&&

LAT...LON 3110 8843 3123 8844 3128 8832 3102 8794
      3080 8820
TIME...MOT...LOC 0010Z 317DEG 18KT 3119 8840 
$$
1 follow-up statement
556 
WWUS54 KMOB 180037
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
737 PM CDT FRI APR 17 2015

ALC097-129-180047-
/O.CAN.KMOB.SV.W.0015.000000T0000Z-150418T0100Z/
MOBILE AL-WASHINGTON AL-
737 PM CDT FRI APR 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE AND
SOUTHWESTERN WASHINGTON COUNTIES HAS BEEN CANCELLED...

AT 737 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR NORTHERN
MOBILE AND SOUTHWESTERN WASHINGTON COUNTIES HAS WEAKENED BELOW SEVERE
LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3110 8843 3123 8844 3128 8832 3102 8794
      3080 8820
TIME...MOT...LOC 0036Z 317DEG 18KT 3109 8829 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:12 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 17, 4:12 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT FRI APR 17 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...EXITING SHORTWAVE WILL
HAVE MOST OF THE CURRENT ACTIVITY OVER THE EASTERN HALF OF THE FA
OUT OF THE AREA BY THE BEGINNING OF THE FORECAST. LATER TONIGHT INTO
SUNDAY...MORE ENERGY SWINGS AROUND THE BASE OF AN EASTWARD
MEANDERING UPPER LOW OVER THE PLAINS. THE RESULT IS YET ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS MOVING OVER THE AREA...MAINLY
SATURDAY AFTERNOON INTO SATURDAY NIGHT. PESKY SURFACE BOUNDARY
REMAINS DRAPED OVER THE FA...NORTH OF I10...WITH A VERY MOIST
AIRMASS SOUTH OF THE BOUNDARY. AS THE NEXT ROUND OF ENERGY MOVES
TOWARDS THE FA SATURDAY...AM EXPECTING THE SURFACE BOUNDARY TO MOVE
NORTH A BIT...BUT WITH THE LOW LEVEL WINDS BEING ON THE LIGHT
SIDE...A STRONG NORTHWARD PUSH IS NOT EXPECTED SATURDAY. WHAT IS
EXPECTED IS ENOUGH INSTABILITY OVER THE SOUTHERN HALF OF THE FA FOR
A THUNDERSTORMS OR TWO TO BECOME STRONG TO SEVERE. /16

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...EXPECT RAINFALL
ACROSS THE REGION TO BE MAXIMIZED AS AREA LIES IN THE WARM SECTOR
UNDER A RIDGE OF HISTORICAL HIGH PWAT VALUES OF 2.0 INCHES WITH A
NEGATIVELY TILTED SHORTWAVE TROUGH PROVIDING ENOUGH FORCING FOR LARGE
SCALE ASCENT. TIMING WILL LIMIT INSTABILITY BUT SUSPECT AN ORGANIZED
MCS WILL HAVE DEVELOPED OVER MISSISSIPPI WITH ENOUGH SHEAR TO
SUSTAIN IT AS IT PROPAGATES EASTWARD OVER SOUTHWESTERN AL AND WESTERN
FL LATE SATURDAY NIGHT THROUGH EARLY SUNDAY MORNING. THERE IS A
MARGINAL TO SLIGHT RISK OF SEVERE WEATHER IN THE FORM OF ISOLATED
TORNADOES OR STRONG STRAIGHT LINE WINDS ANF/OR 1" HAIL. SHOULD HAVE
A LITTLE BREAK IF TIMING HOLDS UP THE EARLY PART OF SUNDAY...PERHAPS
THROUGH MIDDAY...THEN THE NEXT SHORTWAVE DRIVING THE COLD FRONT
SHOULD START TO TRIGGER STORMS OVER SOUTHEAST MISSISSIPPI...POSSIBLE
QLCS FORMATION BY LATE SUNDAY AFTERNOON EARLY EVENING...JUST NOT SURE
HOW WELL IT WILL SUSTAIN ITSELF AS MAIN DYNAMICS SHIFT NORTH AND IT
MOVES INTO THE WEAKLY SHEARED ENVIRONMENT OVERLYING THE AREA. THE
COLD FRONT SHOULD MOVE THROUGH THE AREA MONDAY...BRINGING A WELCOME
RETURN TO DRIER...MORE SETTLED WEATHER AS AN UPPER LEVEL RIDGE BUILDS
ALOFT. /08

&&

.AVIATION...18Z ISSUANCE...PESKY OVER-RUNNING SHRA WILL CONTINUE
INTO TONIGHT... WITH MVFR CIGS/VISBYS DROPPING INTO IFR LEVELS
OVERNIGHT. MORE SHRA ARE EXPECTED TO MOVE OVER THE AREA
SATURDAY...WITH STRONGER STORMS MOVING OVER THE AREA IN THE
AFTERNOON. /16

&&

.MARINE...THE SURFACE TROUGH THAT DEVELOPED OFF THE MS/AL/NW FL
COAST THIS MORN CONTINUES TO FILL...WITH STRONG ONSHORE WINDS MAINLY
FROM PENSACOLA WEST HAVE EASED.  /16

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  76  69  81  66 /  20  80  80  60  30
PENSACOLA   68  77  70  80  68 /  20  60  80  80  30
DESTIN      70  75  70  76  72 /  20  60  70  80  30
EVERGREEN   63  77  68  83  66 /  20  60  80  70  30
WAYNESBORO  62  74  66  85  62 /  10  80  70  60  40
CAMDEN      61  76  67  84  65 /  10  60  80  70  30
CRESTVIEW   67  81  68  80  66 /  20  60  70  80  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BUTLER-CHOCTAW-
     CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-LOWER BALDWIN-
     LOWER MOBILE-MONROE-UPPER BALDWIN-UPPER MOBILE-WASHINGTON-
     WILCOX.

     HIGH RIP CURRENT RISK THROUGH SATURDAY EVENING FOR LOWER BALDWIN-
     LOWER MOBILE.

FL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR COASTAL ESCAMBIA-
     COASTAL OKALOOSA-COASTAL SANTA ROSA-INLAND ESCAMBIA-INLAND
     OKALOOSA-INLAND SANTA ROSA.

     HIGH RIP CURRENT RISK THROUGH SATURDAY EVENING FOR COASTAL
     ESCAMBIA-COASTAL OKALOOSA-COASTAL SANTA ROSA.

MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR GEORGE-GREENE-PERRY-
     STONE-WAYNE.

GM...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CHOCTAWHATCHEE BAY-
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
     MISSISSIPPI SOUND-NORTHERN MOBILE BAY-PENSACOLA BAY SYSTEM-
     PERDIDO BAY-SOUTHERN MOBILE BAY-WATERS FROM DESTIN TO
     PENSACOLA FL FROM 20 TO 60 NM-WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Apr 17, 1:05 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
105 PM CDT FRI APR 17 2015

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181815-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
105 PM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE. SOIL
CONDITIONS REMAIN FAVORABLE FOR FLASH FLOODING IN THIS AREA. HEAVIER
SHOWERS WILL BE CAPABLE OF PRODUCING RAINFALL TOTALS OF 2 TO 4 INCHES
OR MORE IN A BRIEF PERIOD OF TIME...WHICH COULD PRODUCE FLASH
FLOODING.

THERE IS A HIGH RISK FOR RIP CURRENTS THROUGH TODAY. NUMEROUS STRONG
RIP CURRENTS ARE BEING REPORTED BY LIFEGUARDS ACROSS THE GULF BEACHES
OF ALABAMA AND NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENTIALLY DANGEROUS FLASH FLOOD PATTERN WILL PERSIST THROUGH
SUNDAY WITH LINGERING EFFECTS POSSIBLE INTO EARLY NEXT WEEK. THE
MORE INTENSE SHOWERS ARE CAPABLE OF PRODUCING 2 TO 4 INCHES OF
RAINFALL IN A BRIEF PERIOD OF TIME...WHICH COULD PRODUCE FLASH
FLOODING. OVERALL RAINFALL TOTALS FOR THE WEEKEND COULD TOP OUT AT 4
TO 6 INCHES...WITH ISOLATED LOCATIONS RECEIVING AS MUCH AS 10
INCHES. THE ENTIRE REGION SHOULD BE ON ALERT FOR THE CONTINUED THREAT
OF FLASH FLOODING THROUGH THE WEEKEND.

STRONGER STORMS EXPECTED TO DEVELOP OVER THE AREA WEST OF INTERSTATE
65 LATE SATURDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD
BECOME SEVERE. STORMS WILL SHIFT EASTWARD OVER CENTRAL ALABAMA AND
THE WESTERN FLORIDA PANHANDLE OVERNIGHT.

THERE IS A HIGH RISK FOR RIP CURRENTS THROUGH SATURDAY. A MODERATE
RISK OF RIP CURRENTS IS EXPECTED FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY RAIN AND
FLOODING TO THE NATIONAL WEATHER SERVICE IN MOBILE.

GMZ630>635-650-655-670-675-181815-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
105 PM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY STRONG OFFSHORE FLOW AND ROUGH SEAS AND SURF DEVELOPED OVER THE
COASTAL WATERS THIS MORNING. A SMALL CRAFT ADVISORY IS NOW IN EFFECT
THROUGH TONIGHT FOR COASTAL WATERS OUT TO 60 NAUTICAL MILES. WINDS
AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND STORMS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND
STORMS THROUGH EARLY MONDAY.

In the hours before

Local storm report, Apr 17, 2:11 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      GILBERTOWN              31.88N 88.32W
04/17/2015                   CHOCTAW            AL   EMERGENCY MNGR

            SEVERAL BUSINESSES INUNDATED WITH 1 TO 2 FEET OF WATER.

0828 AM     FLOOD            WEST BEND               31.82N 88.13W
04/17/2015                   CLARKE             AL   EMERGENCY MNGR

            SEVERAL ROADS FLOODED INCLUDING TROTTER ROAD, QUARTER
            HORSE ROAD, FORD ROAD, AND KNOT ROAD.

0859 AM     FLOOD            DICKINSON               31.76N 87.71W
04/17/2015                   CLARKE             AL   EMERGENCY MNGR

            FLOODING REPORTED ON CRIMSON LANE.

0859 AM     FLOOD            THOMASVILLE             31.91N 87.74W
04/17/2015                   CLARKE             AL   EMERGENCY MNGR

            RURAL ROAD CLOSED DUE TO FLOODING. MAYOR REPORTS 3 FEET
            OF WATER OVER ROAD.

&&

SE
Special weather statement, Apr 17, 6:48 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
648 PM CDT FRI APR 17 2015

ALZ052-061-MSZ076-180030-
UPPER MOBILE AL-WASHINGTON AL-GREENE MS-
648 PM CDT FRI APR 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOBILE...
SOUTHWESTERN WASHINGTON AND EASTERN GREENE COUNTIES UNTIL 730 PM
CDT...

AT 646 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRUITDALE...OR
10 MILES NORTHEAST OF LEAKESVILLE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
CITRONELLE...          GULFCREST...           MOWA CHOCTAW RESERVA...
DEER PARK...           VINEGAR BEND...        FRUITDALE...
CHESTANG...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

LAT...LON 3139 8847 3117 8803 3096 8821 3125 8859
TIME...MOT...LOC 2346Z 305DEG 21KT 3128 8847

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:31 PM CDTSpecial Weather StatementMOBMobile59 min
Apr 17, 8:46 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile19 min
Apr 17, 8:53 PM CDTSpecial Marine WarningMOB67 min
Apr 18, 11:16 AM CDTRiver Flood WarningMOBEscambia4 days
Apr 18, 12:26 PM CDTFlash Flood WatchMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more22 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.